Hail, Sanborn
- When
- May 8, 9:18 PM CST
- Where
- Sanborn County, Woonsocket
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.050, -98.270
A thunderstorm produced golf ball size hail at Woonsocket in Sanborn County on the evening of May 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced golf ball size hail at Woonsocket in Sanborn County on the evening of May 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 6:35 PM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 735 PM CDT SUN MAY 8 2011 .DISCUSSION... FIELD OF CUMULUS FORMING ACROSS SOUTH CENTRAL SD AND NORTHEAST NEBRASKA EXTENDING INTO THE MISSOURI VALLEY THIS EVENING ALONG THE INSTABILITY AXIS. MODELS SUGGEST THUNDERSTORM INITIATION IS POSSIBLE ALONG THIS AXIS WHERE THE CAP APPEARS TO BE AT ITS WEAKEST. SCATTERED THUNDERSTORMS WOULD MOVE INTO THE FAR WESTERN BORDER THROUGH THE NEXT FEW HOURS THEN LIKELY TRACK EAST-SOUTHEASTWARD ALONG THE MISSOURI VALLEY AREA THROUGH THE EARLY MORNING HOURS. STEEP LAPSE RATES NEAR 9.0...MUCAPE NEAR 3000...AND STRONG HELICITY EXIST MAINLY WEST OF THE JAMES RIVER. SHEAR APPEARS TO BE A BIT ON THE WEAK SIDE AT THE MOMENT...HOWEVER CANNOT RULE OUT A FEW SLOW MOVING THUNDERSTORMS OR EVEN SUPERCELLS DEVELOPING WEST OF THE JAMES VALLEY IN THE NEXT FEW HOURS. STILL...AM CONCERNED BY THE LACK OF LOW TO MID LEVEL MOISTURE SEEN ON THE LBF SOUNDING...AS WELL AS THE VERY LARGE CAP IN OMA WHICH IS GOING TO BE A STRONG INHIBITOR TO INITIALIZATION. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT IN ANY SEVERE THUNDERSTORMS THAT DO DEVELOP THIS EVENING...WITH ISOLATED TORNADOES ALSO POSSIBLE. THE LOW LEVEL JET INCREASES LATER THIS EVENING NEAR THE MISSOURI VALLEY AND COULD CONSOLIDATE THE STORMS INTO A MORE LINEAR FORM AFTER MIDNIGHT. A TORNADO WATCH IS IN EFFECT FOR CHARLES MIX...GREGORY...BON HOMME AND BRULE COUNTIES THROUGH 1 AM TONIGHT. && .AVIATION... PRETTY MUCH ANTICIPATING VFR CONDITIONS THROUGH ABOUT 08-09Z... ALTHOUGH A SMALL CORRIDOR OF MVFR CEILINGS WILL BE POSSIBLE WEST OF THE JAMES RIVER A LITTLE EARLIER. AFTER 09Z SOME PATCHY 4-6SM FOG AND LOW END MVFR CEILINGS BECOMING INCREASINGLY LIKELY AS NARROW RIBBON OF LOW LEVEL MOISTURE INCREASES FROM THE SOUTH TOWARD THE KSUX/KFSD AND KHON AREAS. CONVECTIVE THREAT FOR THE EVENING AND OVERNIGHT ARE OTHER AVIATION CONCERN. HAVE SOME INITIAL DEVELOPMENT OCCURRING THIS EVENING WITHIN NARROW INSTABILITY AXIS THROUGH CENTRAL SOUTH DAKOTA. GIVEN THE DRIER TRAJECTORY FROM THE SOUTHEAST AT LOW LEVELS...THE STRONG CAP INDICATED ON THE KOAX RAOB...LIKELY TO BE A FAIRLY SMALL AREA TO BE IMPACTED BY CONVECTION AT LEAST THROUGH MID TO LATE EVENING...AND LIKELY WEST OF THE JAMES VALLEY. EVENTUALLY...MAY GET SOME MORE BROADLY FOCUSED CONVECTION TO DEVELOP TOWARD 06Z AS LOWER TO MID LEVEL THETA E ADVECTION INCREASES...BUT MOST OF THIS SHOULD END UP NORTH OF INTERSTATE 90 AND PERHAPS TOWARD THE IOWA GREAT LAKES AREA...WITH A MUCH HIGHER RISK OF STORM COVERAGE TOWARD HIGHWAY 14. OVERALL...THUNDERSTORM TIMING AND PLACEMENT STILL DIFFICULT...AND FOR NOW DID NOT FIND ENOUGH CONFIDENCE IN TIMING AND LOCATION TO WARRANT MENTION IN ANY OF THE LOCAL TAFS. /CHAPMAN && .PREV DISCUSSION... LOW PRESSURE ACROSS THE CENTRAL PLAINS BECOMES BETTER ORGANIZED ON MONDAY WITH A WARM FRONT SURGING NORTH THROUGH THE PLAINS. MODELS STILL WAFFLING ON HOW RAPIDLY THE WARM FRONT MOVES TO THE NORTH...THROUGH THE MORE AGGRESSIVE SOLUTIONS SUGGEST THE FRONT MAY APPROACH THE SOUTHERN SECTIONS OF THE FORECAST AREA. NORTH OF THE FRONT...THERE SHOULD BE A FAIR AMOUNT OF CLOUDS KEEPING MIXING FAIRLY LIMITED. FAIRLY STOUT CAP...WITH 700 MB TEMPERATURES AROUND +10-12 C. MODELS HINT THAT A SHORT WAVE MAY APPROACH FROM THE SOUTH. WHEN MODELS GO CONVECTIVE...CAP COOLS 5-6 DEGREES THOUGH THINK THIS IS OVERDONE. HAVE THEREFORE CUT BACK POPS DURING THE DAY. BEST CHANCES FOR CONVECTION APPEAR TO BE ACROSS SOUTHWEST MINNESOTA WHERE THE CAP IS WEAKEST. TUESDAY THE WARM FRONT CONTINUES TO SURGE NORTH AS A LARGE PIECE OF ENERGY BREAKS OFF THE MAIN TROUGH OUT WEST AND RAPIDLY MOVES NORTH. THE REMAINING PIECE OF ENERGY SHIFTS EAST WITH A PHASED UPPER LEVEL TROUGH. MODELS HAVE BEEN BATTLING OVER THE LAST FEW DAYS ON WHICH PIECE OF ENERGY WOULD BE THE MAIN SYSTEM...THOUGH THE TREND HAS BEEN TOWARDS THE SOUTHERN PIECE OF ENERGY. THE ECMWF HAS BEEN MOST CONSISTENT WITH THIS SOLUTION...SO LEANED ON THIS SOLUTION FAIRLY HEAVY WITH THE FORECAST. NORTHERN STREAM WAVE CONTINUES TO PEEL OFF TO THE NORTH AND EAST ON WEDNESDAY DRAGGING A COLD FRONT/INVERTED TROUGH THROUGH THE WESTERN PORTIONS OF THE FORECAST AREA. SHOULD BE A FAIRLY SHARP TEMPERATURE AND DEW POINT CONTRAST FROM AHEAD AND BEHIND THE FRONT...THOUGH MODELS ARE SLOWING DOWN THE EASTWARD PROGRESSION OF THE FRONT. HAVE WARMED TEMPERATURES IN THE WARM SECTOR...BUT HAVE BEEN SOMEWHAT CONSERVATIVE IN WARMING. MAY BE ABLE TO SPARK SOME THUNDERSTORMS ON WEDNESDAY AFTERNOON/WEDNESDAY EVENING AS THE SOUTHERN STREAM WAVE APPROACHES FROM THE SOUTH AND WEST...BUT UNTIL THEN IT APPEARS AS THOUGH THE CAP IS GOING TO HOLD STRONG. PATTERN EVOLVING INTO A VERY BLOCKY AMPLIFIED PATTERN WITH LARGE UPPER LOWS OFF THE EAST COAST...ACROSS THE CENTRAL PORTION OF THE US AND THEN AGAIN ACROSS THE WEST COAST. WITH SUCH AN AMPLIFIED PATTERN...EXPECT A SLOW EVOLUTION RESULTING IN WET AND UNSETTLED CONDITIONS ACROSS THE MID SECTION OF THE COUNTRY. SLOW MOVING COLD FRONT APPEARS TO SHIFT THROUGH THE FORECAST AREA WITH MUCH COOLER AIR WRAPPING INTO THE AREA FROM THE NORTH. HAVE COOLED FORECAST HIGHS ON FRIDAY AND SATURDAY...WITH THE POTENTIAL FOR WRAP AROUND SHOWERS. GFS IS MUCH FASTER TO PROGRESS THE LOW TOWARDS THE OHIO RIVER VALLEY ON SUNDAY THAN THE EC...BUT OPTED TO SIDE WITH THE ECMWF AND KEPT CHANCE OF SHOWERS IN THE FORECAST ON SUNDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT SUN MAY 08 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1101 AM CDT SUN MAY 08 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS WILL DRIFT NORTHEAST THROUGH THE BROOKINGS AND MARSHALL AREAS THROUGH NOON...WITH THE ACTIVITY WEAKENING OR LEAVING THE AREA. AFTER ABOUT 500 PM CDT A FEW THUNDERSTORMS WILL BE POSSIBLE ALONG THE MISSOURI RIVER VALLEY...MAINLY FROM AROUND TYNDALL EAST TO SIOUX CITY INTO SOUTHERN PARTS OF NORTHWEST IOWA. WARM AIR ALOFT MAY PRECLUDE DEVELOPMENT...BUT IF STORMS CAN DEVELOP HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. ISOLATED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE QUARTER SIZED HAIL WILL BE POSSIBLE IN CENTRAL SOUTH DAKOTA AFTER 600 PM CDT. WIND AND FOG... ISOLATED SOUTHERLY WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE AS THE SHOWERS AND THUNDERSTORMS EXIT THIS MORNING. THE BEST CHANCE FOR THESE STRONGER WINDS WILL BE FROM AROUND HURON TO BROOKINGS AND MARSHALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON MONDAY. WHILE THERE IS SOME UNCERTAINTY ON TIMING AND COVERAGE...THERE WILL BE THE POSSIBILITY OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THROUGH THE WESTERN JAMES RIVER VALLEY ON MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312168.